South Dakota, 2005

High Wind in South Dakota, May 26, 2005

May 26, 2005 · NWS UNR · 1 event in 1 county or zone

Strong northwest winds developed across northwest South Dakota during the late morning and early afternoon hours. Winds were strongest near Buffalo, where a peak wind gust of 60 mph was recorded early in the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed across northwest South Dakota during the late morning and early afternoon hours. Winds were strongest near Buffalo, where a peak wind gust of 60 mph was recorded early in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:45 PM MST, 4 minutes earlier.

Area forecast discussion, May 26, 12:45 PM MST, 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT THU MAY 26 2005

.DISCUSSION...SCT -SHRA WITH SOME THUNDER ACROSS MOST OF THE CWFA
THIS AFTERNOON IN RESPONSE TO SHORT WAVE ENERGY MOVG SEWD THRU THE
NRN PLAINS AND PLENTY OF COLD AIR ALOFT. IT IS ALSO QUITE WINDY WITH
A WELL MIXED AMS. RATHER PERSISTENT PATTERN EXPECTED THROUGH THIS
WEEKEND WITH NO BIG FCST CONCERNS.

TONIGHT...CONVECTIVE PCPN SHOULD END RATHER ABRUPTLY THIS EVE WITH
LOSS OF INSOLATION. WINDS WILL ALSO DECREASE WITH PARTIAL DECOUPLING
OVERNIGHT. TEMPS WILL ALSO BE CHILLY...SIMILAR TO THIS MORNING.

FRI-SAT...MODERATE NW FLOW ALOFT WILL CONT THROUGH THIS
WEEKEND...KEEPING CONDS WINDY AND A BIT UNSETTLED. BEST INSTABILITY
ON BOTH FRI AND SAT SHOULD REMAIN EAST OF THE BLKHLS...SO DO NOT
EXPECT AS WDSPRD CONVECTION AS TDY. VERY SIMILAR LOW/HI TEMPS
EXPECTED BOTH DAYS.

SUN...LAST IN A SERIES OF SHORTWAVES WILL ROTATE SEWD THRU THE NRN
PLAINS. BEST INSTABILITY AND MOISTURE APPEAR TO PASS WELL EAST OF
THE CWFA...BUT WITH COLD AIR ALOFT WILL LEAVE SMALL POPS IN THE
FCST. WITH SFC HIGH BUILDING SWD FROM THE CNTRL CNDN PROVINCES
EXPECT A COOL DAY...WITH MOST AREAS STRUGGLING TO GET INTO THE 60S.

EXTENDED...STRONG UPPER LOW SLIDES ACROSS THE NORTHEASTERN UNITED
STATES BY MONDAY. EAST/WEST TROUGH REMAINS OVER THE MIDWEST THROUGH
MONDAY EVENING BEFORE UPPER RIDGE FINALLY BUILDS IN ON TUESDAY.
EXCEPT FOR A FEW LINGERING SHOWERS ON MONDAY...THE EXTENDED SHOULD
BE MOSTLY DRY WITH A GRADUALLY WARMING TREND. HIGH TEMPERATURES
SHOULD GRADUALLY WARM INTO THE 70S AND 80S BY THURSDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH SCATTERED
SHOWERS AND THUNDERSTORMS DIMINISHING BY EARLY EVENING. SURFACE
WINDS WILL REMAIN NEAR 25 KNOTS OUT OF THE NORTHWEST THIS AFTERNOON
ALONG TWEB ROUTES 259...260...AND 315...WITH SOME HIGHER GUSTS IN
THE VICINITY OF SHOWERS. NORTHWEST WINDS WILL ALSO DECREASE BY EARLY
EVENING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/RUDGE
Hazardous weather outlook, May 26, 4:41 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
541 AM MDT THU MAY 26 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
541 AM MDT (641 AM CDT) THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM ALONG WITH A COLD FRONT WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING THIS AFTERNOON. SOME SMALL HAIL IS POSSIBLE
WITH THE STRONGEST STORMS...BUT NO SEVERE WEATHER IS EXPECTED. IT
WILL ALSO BE WINDY TODAY...ESPECIALLY OVER NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA...WITH NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS
TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Harding

When
May 26, 12:49 PM MST
Where
Harding forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449744.